Winter Storm, Vilas
- When
- March 5, 12:00 AM CST to 12:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A late winter storm moved across southern Wisconsin and produced a large area of heavy precipitation across northeast and north-central Wisconsin. Significant snow melt due to warm temperatures earlier in the week combined with over an inch of rain from the storm system in east-central Wisconsin to produce flooding.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A late winter storm moved across southern Wisconsin and produced a large area of heavy precipitation across northeast and north-central Wisconsin. Heavy snow fell across the north and rain fell across much of the east-central part of the state.The highest snowfall totals included 10.0 inches near Athelstane (northern Marinette co.), 9.3 inches at Metonga Lake (Forest co.), 9.2 inches at Aurora (Florence co.), 9.0 inches at Tomahawk (Lincoln co.), 8.0 inches at Summit Lake (Langlade co.), 7.2 inches at Crivitz (southern Marinette co.) and 6.4 inches near Townsend (northern Oconto co.).Significant snow melt due to warm temperatures earlier in the week combined with over an inch of rain from the storm system in east-central Wisconsin to produce flooding. The Manitowoc river (Manitowoc co.) rose above flood stage and many rivers in Manitowoc county rose to near bankfull. Widespread lowland flooding was observed along the East river from DePere to Allouez (Brown co.) and a few intersections became flooded and had to be closed. The Waukau river southwest of Oshkosh (Winnebago co.) rose above bankfull and ponding of water caused a road to be closed south of Oshkosh.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 4, 11:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1145 PM CST THU MAR 4 2004 .UPDATE...A BIT DRIER AIR OVER NE HAS PRODUCED A BIT MORE SNOW AS PCPN TYPE OVER EC AND C WI LATE THIS EVENING. SNOW LINGERS OVER OSH AREAS AND ATW AS WELL. JUST RECIEVED A REPORT FRM OSH THAT THE SNOW HAS SWITCHED OVER TO ALL RAIN AND THE OBSERVER PICKED UP 0.12 INCHES OF RAIN IN LESS THAN HOUR. WOULD EXPECT THIS RAIN/SNOW LINE TO CONTINUE TO MOVE NWD NEXT FEW HOURS. TH DISCUSSION BELOW ISSUED THURSDAY AFTERNOON. .SHORT TERM...TONIGHT AND FRIDAY. NUMEROUS CONCERNS DURING THE FIRST COUPLE OF FORECAST PERIODS. PCPN WAS ALREADY MOVING INTO SOUTHERN WI AT 21Z ACCORDING TO 88D TIME LAPSE AND SURFACE OBS. SURFACE ANALYSIS THIS AFTERNOON SHOWED LOW PRESSURE ALONG THE TX/OK BORDER. WINDS AHEAD OF THE LOW WERE TRANSPORTING PLENTY OF GULF MOISTURE NORTHWARD OVER A WARM FRONT THAT EXTENDED FROM THE LOW TO THE MID ATLANTIC STATES. IN THE WARM SECTOR OF THE SYSTEM SVR AND/OR TOR WATCHES HAVE BEEN IN EFFECT ALL DAY. THUNDER EVEN REACHED SOUTHWEST IA EARLIER THIS AFTERNOON. ETA/NGM/GFS ARE SIMILAR IN SHOWING SIGNIFICANT UPPER DIVERGENCE ASSOCIATED WITH A COUPLED 300 MB JET STRUCTURE OVERNIGHT. MODELS FORECAST A 50 TO 65 KT 850 MB JET HEADED TOWARD A BAROCLINIC ZONE THAT IS EXPECTED TO BE ACROSS SOUTHERN WI AROUND MIDNIGHT. THUNDER...THOUGH MORE LIKELY IN THE SOUTHERN CWA...APPEARS TO BE A POSSIBILITY ANYWHERE IN THE FORECAST AREA OVERNIGHT. ETA/NGM/GFS QPF TOTALS ARE QUITE HIGH AFTER 06Z. 1000-500 MB THICKNESS PROGS SHOW 5400 M CONTOUR WELL NORTHWEST OF THE AREA...BUT 850 MB AND 925 MB TEMPERATURES...ALONG BUFKIT SOUNDINGS...SHOW COLDER AIR AT LOW LEVELS. NORTHERN PART OF THE CWA APPEARS TO REMAIN COLD ENOUGH FOR SNOW THROUGHOUT THE EVENT...SO HIGHEST SNOWFALL TOTALS WILL BE THERE. SOUTHERN CWA WILL REMAIN IN THE WARMER AIR AND MAY ONLY SEE A LITTLE LIGHT SNOW AS THE SYSTEM DEPARTS...SO FLOODING IS OF GREATER CONCERN THERE. TIGHT 850 MB AND 925 MB TEMPERATURE GRADIENTS ACROSS THE STATE DURING THIS EVENT WILL LEAD TO TIGHT SNOWFALL GRADIENT AS WELL. ONLY SOME MINOR CHANGES TO WARNING/ADVISORY AREAS FROM MORNING FORECAST PACKAGE. .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. EXPECT TEMPS TO STAY FAIRLY CLOSE TO SEASONAL NORMALS THROUGHOUT. MODELS NOW MORE AGGRESSIVE WITH SYSTEM CROSSING THE AREA SAT NGT. BUMPED POPS UP TO HIGH CHC CATEGORY. SYSTEM COULD PRODUCE SOME SNOW ACCUMULATION ACRS THE AREA. HOWEVER...NOTHING IN COMPARISON TO TNGT/S SYSTEM. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING IN EFFECT FROM MIDNIGHT UNTIL 4 PM FRIDAY WIZ005-010>013-018-019- WINTER WEATHER ADVISORY IN EFFECT FROM UNTIL 8 AM FRIDAY FLOOD WATCH IN EFFECT FROM 8 AM FRIDAY UNTIL 4 PM FRIDAY WIZ020-021-030-031-073-074- FLOOD WATCH IN EFFECT FROM 6 AM FRIDAY UNTIL 4 PM FRIDAY WIZ035>037-045. && TDH WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CST THU MAR 4 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051215- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 615 AM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT. A MAJOR LATE-WINTER STORM IS EXPECTED TO MOVE FROM THE CENTRAL PLAINS TOWARDS SOUTH CENTRAL WISCONSIN BY LATE TONIGHT. THIS SYSTEM WILL BRING INCREASING NORTHEAST WINDS...ALONG WITH ABUNDANT RAINFALL OVER PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN. TO THE NORTHWEST OF THE SURFACE LOW TRACK...A HEAVY SNOWFALL IS EXPECTED MAINLY NORTHWEST OF A LINE FROM MERRILL TO IRON MOUNTAIN...WITH LIGHTER AMOUNTS TO THE SOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY LOW PRESSURE ACROSS EAST CENTRAL WISCONSIN FRIDAY AFTERNOON WILL PULL AWAYS FROM THE AREA. THIS WILL BRING AN END TO THE HEAVY RAIN AND HEAVY SNOW BY FRIDAY NIGHT. TOTAL STORM ACCUMULATIONS OF 6 TO 12 INCHES ARE LIKELY NORTH...WITH LIGHTER AMOUNTS ELSEWHERE. WINTER STORM WARNINGS AND ADVISORIES HAVE BEEN POSTED FOR LOCATIONS GENERALLY NORTH OF A WAUSAU TO OCONTO LINE. RAINFALL AMOUNTS TONIGHT AND FRIDAY WILL GENERALLY BE AN INCH OR TWO. WITH SEVERAL CREEKS ALREADY AT OR JUST ABOVE BANKFULL...THE ADDITIONAL HEAVY RAIN WILL CAUSE THESE CREEKS TO CONTINUE TO RISE ABOVE FLOOD STAGE WITH ADDITIONAL RIVER AND CREEKS APPROACHING OR RISING ABOVE BANKFUL LEVELS. THUNDERSTORMS ARE POSSIBLE TONIGHT INTO FRIDAY MORNING...SOME OF THEM COULD PRODUCE HAIL AND GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT OR THURSDAY. SPOTTERS SHOULD REPORT SNOWFALL TOTALS...AND FLOODING THAT IS TAKING PLACE LATE TONIGHT AND FRIDAY. ECKBERG/KURIMSKI WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
9 winter storm, 3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389409, 5389410, 5389411, 5389412, 5389413, 5389414, 5389415, 5389416, 5389417, 5389495, 5389496, 5389497.